MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC VERTEBRAL DISTRACTOR; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC VERTEBRAL DISTRACTOR; MISC ORTHO SURGICAL INSTR
Catalog Number 03.820.112
Medical Device Problem Code Device Slipped (1584)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Part: 03.820.112; synthes lot: t103334; release to warehouse date: july 17, 2014; manufacture site: (b)(4); part expiration date: n/a; list of nonconformances: n/a.A review of the device history records showed that there were no issues at the time of manufacturing of this device and it's sub components that would contribute to the complaint condition.The raw material certificate was reviewed, and the used material was according to the specification of the device.No nonconformance reports (ncrs) were generated during the production of this device.Review of the device history record of (b)(4) showed that there were no issues at the time of manufacturing of this device that would contribute to the issue outlined in this complaint.Investigation flow: device interaction / functional.Visual inspection: visual inspection of the returned device performed at customer quality (cq) identified minor superficial surface wear.Visual inspection under 5x magnification identified that one screw which secures a leaf spring to the "j" shaped handle component is loose/slightly backed out.Functional test: the reported complaint condition of the springs no longer forcing this instrument to be closed was able to be replicated and confirmed at cq during functional test.A 2.50mm gap was observed instead of the distal tips meeting flush with each other.Visual inspection under 5x magnification identified that one screw which secures a leaf spring to the "j" shaped handle component is loose/slightly backed out.Therefore, the leaf spring is not functioning as intended due to the loose/backed out screw.Device history record (dhr) review: the returned device was manufactured in july 2014 and is over 4 years old.A review of the device history records showed that there were no issues at the time of manufacturing of this device and its sub components that would contribute to the complaint condition.The raw material certificate was reviewed, and the used material was according to the specification of the device.No ncrs were generated during the production of this device.Document/specification review: prodisc c vertebral distractor assembly design drawing was reviewed during this investigation.The cervical disc space spreader is a reusable instrument available in the prodisc-c surgical set used to distract the intervertebral space in a parallel manner to restore the height and to gain access to the posterior intervertebral space.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: the distance from outer edges of the distal tips when not closed fully measured 3.52mm at cq which exceeds the specification of 2.0mm +/-0.3mm per prodisc c vertebral distractor assembly design drawing.The out of specification measurement is due to the loose/backed out screw component that secures the leaf spring to handle.Conclusion: a definitive root cause for the screw backing out/becoming loose could not be determined based on the provided information.It is possible that the screw was attempted to be removed for sterile processing, but this cannot be definitively confirmed based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, a prodisc c vertebral body distractor was sticking and difficult to articulate.The springs no longer force this instrument to be closed.Application of instrument lubricant has not been able to improve the condition of the instrument.There appears to be no physical damage to the instrument and the locking mechanism is functioning as expected.There was no procedure or patient involvement.Upon manufacturer receipt and inspection of the device, it was determined that a component part was loose.This report is for a vertebral distractor.This is report 1 of 1 for (b)(4).

Brand Name
VERTEBRAL DISTRACTOR
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8146286
Report Number2939274-2018-55327
Device Sequence Number1407340
Product Code LXH
UDI-Device Identifier10705034731537
UDI-Public(01)10705034731537
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.820.112
Device Lot NumberT103334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/07/2018
Initial Report FDA Received Date12/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1